A woman who was using medication for migraine managed to trigger a rare reaction inside her body, which led to her getting diagnosed with an unusual condition that had numerous outbreaks in the middle ages. The woman witnessed a burning sensation in her legs from her thigh all the way down to her toes, according to a new report.

The 24-year-old woman also suffered discoloration in her feet and had trouble walking with both legs getting cold to the touch. A study of the woman was published in the New England Journal of Medicine that revealed her symptoms.

Medieval Disease in Woman

Burning Legs
Burning Legs nejm.org

The study read, "A 24-year-old woman who had been receiving antiretroviral therapy presented with severe, burning pain in the legs after taking ergotamine for a migraine headache. CT angiography revealed diffuse, symmetric narrowing of the arteries in both legs, a finding consistent with ergotism," as reported by the Daily Star.

The symptoms of the 24-year-old woman started when she began taking the medication called ergotamine for having severe headaches. As she was born with HIV she was also consuming other antiviral drugs at the same time.

Based on the symptoms she had, the doctors determined that she suffered from ergotism, which is normally caused by ingesting poisonous compounds made from a fungus, which infects cereal grains. The disease is known as St Anthony's fire, the outbreaks were caused by a natural chemical, and many people suffered in Europe.

Ergotism was practically eliminated in the 1800s with the removal of grains that are infected from the harvest taking place frequently. Nowadays, it is caused due to medications that might have too high a dose or a long period of treatment.

In recent times a Chinese man also suffered the loss of half of his liver because of eating undercooked fish delicacy. An army of parasitic flatworms called Chinese liver fluke was responsible for the loss.